Discussions that mention potassium

Back Problems board


UGHHHHHHHHH!!!!!!!!!!!!! Well, I finished my series of 3 ESI's on Jan 28th. The shots did give me alot of pain & stiffness relief, thankfully, more so while not doing much. It did help me go out & walk around for a longer period, though after an hour 1/2 to 2 hours I started feeling it. But the shots were still a big help. During that time I did still get some tingling in my toes, stinging sensations recently on my legs, and some foot and hand cramps. But it was basically minor to me. The cramping, though, has been getting more frequent over the past several days. A couple days ago my right foot was cramping, then all of a sudden it went into my ankle area, and my whole foot was twisted inward. It turned into a bad spasm. It took a while to get rid of it, even with trying to stand on it. My left foot has been cramping up several times througout the day and at night. It happens while laying down, but also while driving, sitting or standing. Then one time it spread to my left ankle area and that whole thing was spasming. Then 2 days ago I also felt a little pain on the ousides of my ankles, like duller nerve pain. Then I was sweeping the other day, and my whole back went into spasms. Thankfully that stopped when I sat down. But it happened so easily and I was only slightly bent forward as anyone would be while sweeping.

Well, then last night I got more left foot cramps which were very painful. I was sitting on the couch and it went up my calf area and was really bad. Then later on, it came back again, but OMG it spasmed in my entire left lower leg/foot/toes, then spread up to my knee, my whole knee area was spasming, I couldnt straigthen my leg. AHHHHH it was sooo painful!!! THen it hurt & spasmed more when I tried to walk it out. It took me about 1/2 hour before it finally stopped.

The other thing I think might be bad is I'm having cramping pains in my buttocks and backs of outer thighs again. I had this terribly before surgery and back then was a symptom of claudication due to stenosis. I certainly dont have all the symptoms I had before surgery and no more clamp or vise like pain in my lower spine & buttocks area. Bad thing is, the cramping stopped when I leaned forward. I'm also getting some dull nerve pain back in my outer hip areas.

The last MRI I had was this past May. I did have new herniations and bulges, plus a piece of tissue stuck in L5 left lateral recess and issues with scar tissue. I also showed alot more bilateral facet hypertrophy and bilateral foramenal narrowing from L3 through S1. This was all new since my surgery in Sept '06.


I dont like this because some of this cramping & spasms, etc..just seems all too familiar. And I do know, at least before my surgery, that much of my spasms/cramps were due to my spine issues. After surgery, it mostly went away. SO I guess i'm mainly just venting here....and I know alot of you also get cramps and spasms. I have tried in the past the calcium, magnesium, zinc, drinking more water, eating lots of bananas for potassium, did all those things in hopes it would help my spasms, but it never did. So Im trying these things again & it's only been a couple days, but I fear it's all due to the steroids starting to wear off and maybe more of too much compression going on in my spine. Again, Im seeing my PM for a follow up tomorrow so I'll ask him about all this. Has any one else's doctors ever told them the spasms and cramping can be related to nerve compression?
Well I just got back from the PM appointment. I told him about the cramps & spasms and he did say it's possible to get them when you have nerve compression. He also said to make sure I am hydrated enough and am getting enough potassium, magnesium, etc...He said lack of these things would be more common causes and one should make sure they are getting enough of all of that first and see if it helps. I did tell him I've tried these things and also before surgery my spasms were out of control & once I had surgery they mostly stopped. But anyyway, just wanted to let you know what he said and that nerve problems can be a possibilty to cause cramps & spasms.

Oh, he did also ask If I wanted a muscle relaxer, and he already knew Flexerial & Skelaxin did nothing for me. So he said if I want to I can try Soma, so I figured I'll give it a try. I read about it & the directions say not to take it while taking any kinds of antihistamines so I'll have to take it tomorrow. I am loaded up with antihistamines right now due to a sinus infection or cold, or allergy.